Nevada, 2018Heavy Snow and High Wind in Nevada, February 18, 2018
February 18, 2018 · NWS REV · 10 events in 3 counties and zones
Low pressure over the northeast Pacific on the 17th moved southeast, reaching northern California on the 18th. This system brought high winds and snowfall to western Nevada.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure over the northeast Pacific on the 17th moved southeast, reaching northern California on the 18th. This system brought high winds and snowfall to western Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 18, 3:08 AM PST, 52 minutes earlier.
Area forecast discussion, Feb 18, 3:08 AM PST, 52 minutes before
Area Forecast Discussion
National Weather Service Reno NV
308 AM PST Sun Feb 18 2018
.SYNOPSIS...
A strong cold front will move through the region today into
tonight bringing periods of snow to the Sierra and snow showers
to western Nevada. The temperatures and associated windchill early
next week will be the coldest of the season and be dangerous to
anyone outside without proper protection from the cold.
&&
.SHORT TERM...
No major changes to the forecast overnight. Winds are currently
ramping up as the strong cold front moves into northwest Nevada
and northeast California this morning. The fast moving front is
is expected to move through Reno/Tahoe around midday and move
through southern Mono County by around 8 pm this evening. Winds
will peak along and ahead of the front with a band of snow showers
along and just behind the front.
Ridge winds are currently gusting to 80+ mph, with peak winds
expected through late morning before slowly subsiding behind the
front. For the valleys a period of strong gusty winds is expected
with gusts of 40-50 mph along the front. Behind the front winds
will remain breezy with very cold temperatures and wind chill
becoming a concern for anyone outdoors the next few days.
With the westward shift in the system forecast yesterday the
central Sierra remains in better position to pick up snow with
lower chances for western Nevada. Along the cold front 2-4 inches
of snow is expected around the Tahoe basin with 3-6" at the
higher elevations. Most of the rest of the region will see
anywhere from a trace to up to around 2 inches. Snow showers will
continue Monday, mainly in the Sierra, with another few inches
accumulation likely.
In western and west central Nevada there is a decent chance for
some areas to see a flash freeze tonight. Daytime high
temperatures in lower valleys will reach into the mid to upper 40s
today ahead of the front which will warm the ground surfaces
enough to melt falling snow. All of the precipitation is expected
to fall as snow, but could quickly melt on warm ground surfaces,
and then refreeze as very cold temperatures take hold tonight
behind the cold front. Keep in mind, it only takes 0.01" of liquid
to refreeze on roads to make them very slick, so be extra
cautious driving around the region tonight.
The coldest temperatures of the season are expected for the start
of the week. Monday and Tuesday, temperatures throughout the area
will struggle to reach around freezing, with low temperatures in
the teens and single digits. This will be quite a shock for most
people after the very warm winter the region has been
experiencing. Keep in mind, temperatures and wind chill will be
enough to be dangerous to anyone outside the next few days.
With the very cold temperatures there will also be the chance for
lake effect snow Monday morning into early afternoon south of
Pyramid and Tahoe that may add additional snowfall accumulations
to those areas. Lastly, there is a very slight chance some
convection on Monday could be enough for a quick low top
thunderstorm to develop. The best chances will be in west central
Nevada, and if storms do develop, they likely wouldn't last long.
-Zach
.LONG TERM...Wednesday through next week...
Cold trough remains over the West Coast through the second half of
the week with below normal temperatures and increased chances for
snow as multiple shortwaves drop through the Pacific Northwest and
into northern NV/CA. Latest models are in good agreement showing the
next system dropping into our forecast area Thursday. This will
bring another round of snow for the Sierra and chances for snow even
into the valleys of western Nevada and northeast CA. Travel may
become impacted by light snow not only for the Sierra on Thursday,
but for the evening commute in the lower valleys in western Nevada.
Weak shortwave ridging moves over on Friday for a short break in
between weather systems. Another shortwave moves into the region
Saturday, bringing another shot of cold air and snow in the Sierra
and valley floors.
Forecaster confidence continues to rise with regard to the weather
pattern remaining active through the end of February. We don't see
any major winter storms on the horizon, however weaker cold storm
systems with light to moderate snow are possible through the end of
the month and into the beginning of March. -Hoon
&&
.AVIATION...
Winds are already increasing across the region this morning as a
strong cold front moves in. Increasing winds aloft will create
dangerous low-level wind shear and moderate to severe mountain wave
turbulence through this evening. Wind gusts at area terminals will
be around 35-45kts today, with ridge winds in the Sierra topping out
around 90kts.
This cold front will also bring a burst of snow along the front this
afternoon and evening. This will bring brief IFR CIG/VIS due to
snow, along with light snow accumulations at out area terminals.
There is a 70% chance of 2-4 inches of snow at KTVL and KTRK this
afternoon and evening with the frontal passage. For KRNO and KCXP,
lesser amounts of 0-1" are most likely. As for KMMH, best chances
for snow will be this evening and tonight with snow amounts of 1-2"
likely.
Additional light snow amounts are possible on Monday for
area terminals with periods of IFR conditions during heavier snow
showers. -Hoon
&&
.FIRE WEATHER...
Strong winds are expected across the western Nevada Sierra Front and
along the Eastern Sierra today with widespread gusts 45-55 mph. Wind
prone areas will see localized gusts up to 65 mph this afternoon.
The area of strongest winds will be along the US-395 south of Carson
City down through Mono county and into the Owens Valley late this
morning and into early this afternoon. A dry slot aloft will also
bring lower humidity for those lower elevations mainly along and
east of US-395 where fire weather conditions will be elevated.
Fire personnel should be aware of these elevated conditions,
especially for areas east of Mono Lake and Crowley Lake that haven't
seen any wetting rains in several months. -Hoon
&&
.REV Watches/Warnings/Advisories...
NV...Wind Advisory until 6 PM PST this evening NVZ002>004.
Wind Advisory from 7 AM this morning to 10 PM PST this evening
NVZ001.
CA...Wind Advisory until 6 PM PST this evening CAZ072.
Wind Advisory from 7 AM this morning to 10 PM PST this evening
CAZ073.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Feb 18, 3:53 AM PST, 7 minutes before
Special Weather Statement
National Weather Service RENO NV
353 AM PST Sun Feb 18 2018
CAZ070>073-NVZ001>005-190000-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
353 AM PST Sun Feb 18 2018
...SNOW WILL CREATE SLICK DRIVING CONDITIONS MONDAY...
A strong fast moving cold front will move through the region
during the day today with slick driving conditions likely in the
Sierra and possible throughout the rest of the region.
In the Sierra snow accumulations of a few inches at all
elevations with up to 5-8 inches along the higher passes will
bring back winter driving conditions to the Sierra. You should
anticipate travel restrictions and delays today and tonight in
the Sierra.
In western Nevada, snow showers with light accumulations of snow
around 0.5-1.0" of snow are possible with up to 2 inches in some
foothill locations.
A flash freeze will also be possible today where a small amount
of snow falls, melts as it hits warmer ground surfaces, and then
refreezes when the temperatures fall. The most likely areas for
flash freeze will be in the lower valleys in western and west-
central Nevada where the temperatures are expected to rise to the
mid 40s today before cold front arrives. Keep in mind, it only
takes 0.01 of precipitation flash freezing to the road to make for
hazardous driving conditions, and it is nearly impossible to say
exactly where this might happen.
So the best advice is, if you see precipitation falling or
wet/snowy roads today be extra cautious since they could be even
slipperier than usual.
http://weather.gov/reno
High Wind, Greater Lake Tahoe Area
- When
- February 18, 4:00 AM PST to 4:01 AM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Measured
- 86 kt (99 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Automated station recorded a wind gust of 99 mph atop Slide Mountain.
High Wind, Greater Lake Tahoe Area
- When
- February 18, 4:35 AM PST to 4:36 AM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Automated station recorded a wind gust of 85 mph on Peavine Peak.
High Wind, Greater Lake Tahoe Area
- When
- February 18, 5:25 AM PST to 5:26 AM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Mesonet station SRNNV, 3 miles northwest of Lakeview reported a wind gust of 64 mph.
High Wind, Greater Reno/Carson City/Minden Area
- When
- February 18, 7:26 AM PST to 7:27 AM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Mesonet station GLCNV, 2 miles north-northeast of Washoe City reported a wind gust of 76 mph.
High Wind, Greater Reno/Carson City/Minden Area
- When
- February 18, 8:41 AM PST to 8:42 AM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Mesonet station CLDNV, 5 miles west of Stead reported a wind gust of 84 mph.
High Wind, Mineral/Southern Lyon
- When
- February 18, 9:26 AM PST to 9:27 AM PST
- Where
- Mineral/Southern Lyon forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.780, -118.812 (the zone’s center; the record gives no point)
Mesonet station SRZNV, 4 miles north-northeast of Schurz reported a wind gust of 67 mph.
High Wind, Greater Reno/Carson City/Minden Area
- When
- February 18, 9:30 AM PST to 9:31 AM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
NWS WFO Reno reported a wind gust of 68 mph.
High Wind, Mineral/Southern Lyon
- When
- February 18, 11:08 AM PST to 11:09 AM PST
- Where
- Mineral/Southern Lyon forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.780, -118.812 (the zone’s center; the record gives no point)
Mesonet station WLKNV, 6 miles northwest of Hawthorne reported a wind gust of 73 mph.
High Wind, Mineral/Southern Lyon
- When
- February 18, 12:04 PM PST to 12:05 PM PST
- Where
- Mineral/Southern Lyon forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.780, -118.812 (the zone’s center; the record gives no point)
Mesonet station NEMNV, 3 miles west-southwest of Dayton reported a wind gust of 59 mph.
Heavy Snow, Greater Reno/Carson City/Minden Area
- When
- February 18, 2:20 PM PST to 9:20 PM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Trained weather spotter 2 miles south-southeast of Spanish Springs reported 4 inches of snow within a two hour period.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Hail in California, February 18 to 19, 201817 injured · 0.25 in hail · 24 events
- Winter Storm and High Wind in New Mexico, February 18 to 20, 2018$50,000 · 73 kt wind · 17 events
- High Wind and Strong Wind in Nevada, February 18 to 19, 2018$75,000 · 57 kt wind · 2 events
- High Wind in California, February 18 to 19, 2018$60,000 · 56 kt wind · 2 events
- Winter Storm and Winter Weather in South Dakota, February 18 to 20, 201824 events
- Blizzard and Winter Storm in Colorado, February 18 to 20, 201814 events
- Heavy Snow in South Dakota, February 18 to 20, 201813 events
- Heavy Snow in Minnesota, February 18, 201810 events
- Heavy Snow in Utah, February 18 to 20, 20188 events
- Heavy Snow in Minnesota, February 18 to 19, 20188 events
- Heavy Snow and High Wind in California, February 18 to 19, 2018116 kt wind · 8 events
- Frost and Freeze and Winter Weather in California, February 18 to 23, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742894, 742895, 742896, 742897, 742898, 742903, 742904, 742905, 743127, 742893.